[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1981

Neonatal Antibiotic-Associated Colitis

Author Affiliations

Department of Medicine University of Iowa and Veterans Administration Medical Center; Department of Pediatrics University of Iowa Iowa City, IA 52242

Am J Dis Child. 1981;135(2):181-182. doi:10.1001/archpedi.1981.02130260069022
Abstract

Antibiotic-associated colitis has been described in all age groups, although most cases occur during the fourth through sixth decades of life.1 To our knowledge, only five cases have been described in patients under the age of 4 years, and the youngest patient described was 6 months old.2,3 Described here is an infant in whom colitis developed during his first ten days of life in association with the administration of antibiotics and the finding of Clostridium difficile toxin in his stool.

Report of a Case.—A 3,820-g male infant was delivered by cesarean section to an 18-year-old, previously nulliparous woman because of prolonged (25 hours) rupture of membranes. The mother received 1 g of cephapirin sodium just before delivery. The baby's Apgar scores were 5 and 8 at one and five minutes, respectively. Hypotension, metabolic acidosis, and bilateral pulmonary infiltrates subsequently developed, and therapy was begun with parenteral ampicillin

First Page Preview View Large
First page PDF preview
First page PDF preview
×